Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 224, NWS Dodge City, KS

June 5, 2001Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2001, 4:01 PM CDT for Barber County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 5, 2001, 4:01 PM CDT (21:01 UTC)
Expired
Jun 5, 2001, 4:45 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barber County, KS

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:19 PM CDTHail 0.88Sharon, KS
Jun 5, 4:54 PM CDTHail 0.88Sharon, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS53 KDDC 052102
SVRDDC
KSC007-052145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
401 PM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BARBER COUNTY IN KANSAS

* UNTIL 445 PM CDT

* AT 401 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTHWEST OF MEDICINE LODGE...MOVING NORTHEAST
  AT 30 MPH.

* SOME LOCATIONS AFFECTED
  SHARON AT 415 PM CDT
  MEDICINE LODGE AT 420 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS
  WIND UP TO 60 MILES AN HOUR
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT
SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE
CITY.

LAT...LON 3726 9880 3710 9871 3721 9838 3737 9846
          3745 9852

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:14 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 5, 3:14 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT TUE JUN 5 2001

MAIN CHALLENGE TO THIS FORECAST IS WHERE THUNDERSTORMS WILL FIRE,
AND HOW FAR WEST TO GO WITH SEVERE POTENTIAL.

19Z SURFACE ANALYSIS SHOWED NEARLY STATIONARY FRONT ORIENTED NORTH TO
SOUTH FROM CENTRAL OKLAHOMA INTO CENTRAL KANSAS JUST WEST OF P28.
ONE ELEVATED STORM WAS ALREADY SHOWING UP IN SOUTHWEST BARBER
COUNTY AS OF 20Z.  P28 WAS SHOWING A DEW POINT OF 69F AT 19Z, AND
QUICKLY ROSE TO 71F BY 20Z.  THERE WAS AROUND 3000 JOULES OF CAPE IN
THE BARBER-PRATT-COMANCHE AREA, AND THE CAP HAD ERODED TO ABOUT 1C AT
19Z.  THINK THE CHANCES FOR THUNDERSTORMS IN DDC CWA SOUTHEAST CORNER
IS GOOD, WITH A FEW STORMS POSSIBLY SEVERE.  WILL HAVE A GRADIENT IN
POPS FROM 40 SE TO 30 NE TO 20 POPS WEST.  WILL ONLY MENTION SEVERE
WORDING IN THE EAST, AS THE BEST DYNAMICS ARE THERE.  STEADY SOUTH TO
SOUTHEAST FLOW IN CENTRAL KANSAS MAY PUSH THAT STATIONARY FRONT BACK
TO THE WEST A BIT LATE THIS AFTERNOON.  THIS BOUNDARY WILL BE THE
FOCUS AREA FOR STORM DEVELOPMENT.

WE THOUGHT ABOUT ISSUING A FLASH FLOOD WATCH IN SOUTHEAST 3
COUNTIES, BUT DECIDED TO HOLD OFF.  THE CONVECTION SHOULD BE MORE
SCATTERED THAN LAST NIGHT, AND MOVING AT AROUND 30KTS.  12Z 850MB
HAD A 50KT SOUTHWEST JET STREAK AT AMA.  WILL BRIEF NEXT SHIFT ON
THIS FF POTENTIAL.  ALSO, TREGO-ELLIS-NESS-RUSH COUNTIES RECEIVED
HEFTY RAINS LAST NIGHT, BUT THINK THE THREAT IS MUCH LESS THERE
TONIGHT.

12Z MODEL COMPARISON SHOWED THE ETA THE BEST AT 500MB AND SURFACE,
WITH THE NGM MUCH TOO WARM ESPECIALLY AT THE 850MB LEVEL.  WILL GO
WITH AN ETA FAVORED FORECAST FOR TIMING, AND LEAN MORE TOWARD THE
COOLER FAN GUIDANCE THAN THE FWC.  WINDS WILL BE TRICKY AS A LIGHT
NORTHEAST FLOW TODAY SHOULD GET REPLACED BY A LIGHT SOUTHEAST FLOW
TOMORROW.  IN EAST ZONES, WHERE FRONT SHOULD BE JUST TO THE EAST ON
WEDNESDAY, WILL GO WITH VARIABLE WINDS WEDNESDAY AT LOW SPEEDS LESS
THAN 10 MPH.

DO NOT THINK THERE WILL BE MUCH CHANCE FOR ANY PRECIPITATION AFTER
TONIGHT THROUGH LATE THURSDAY AND WILL NOT HAVE ANY POPS MENTIONED
IN ZONES.

EXTENDED DISCUSSION...

TODAYS MEDIUM RANGE FORECAST MODELS DIFFER IN THE AMPLITUDE OF THE
RIDGE OVER THE CENTRAL PLAINS.  THE MRF MAINTAINS LOWER HEIGHTS THAN
THE CANADIAN AND THE EC MODELS.  THE EC HAS A STRONGER TROF OVER THE
WEST COAST AND BUILDS THE RIDGE UP STRONGER OVER THE HIGH PLAINS.
TODAYS NEW AVN RUN SHOWS GOOD CONTINUITY TO LAST NIGHTS MRF SO WILL
KEEP MRF SOLUTION IN FAVOR.  HOWEVER CONFIDENCE IN THE FORECAST FOR
LATER PERIODS ARE MUCH LOWER.  MAY STILL HAVE A SIGNIFICANT WARM-UP
IF HIGHER AMPLITUDE RIDGE DEVELOPS BY DAY 6 AND 7.  WILL KEEP COOLER
TEMPS UNTIL ELEVATED MIXED LAYER CAN PUSH OUT OF THE ROCKIES AND
EFFECTIVELY CAP OFF ANY CONVECTION.  WILL KEEP CHANCE OF THUNDER
GOING UNTIL THAT TIME.  THE AVN SUGGESTS SEVERAL EPISODES OF
MESOSCALE CONVECTIVE CLUSTERS ROLLING OFF THE RIDGE ACROSS KANSAS
WITH A GOOD UPSLOPE MOISTURE FEED. SOME AREAS, ESPECIALLY WEST COULD
BE AROUND 100 DEGREES BY TUESDAY AND WEDNESDAY OF NEXT WEEK.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 056/080 058/083 060 2-0
GCK 055/081 056/084 058 2-0
EHA 052/085 056/085 059 1-0
LBL 056/081 058/084 061 2-0
HYS 058/078 060/081 061 3-0
P28 063/083 065/085 065 410

.DDC...NONE.

BURKE/KRUSE

In the hours before

Special weather statement, Jun 5, 11:08 AM CDT, 4 hours 53 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-060500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 AM CDT TUE JUN 5 2001

...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
TONIGHT IN PARTS OF SOUTHWESTERN AND CENTRAL KANSAS...

SEVERE STORMS WITH LARGE HAIL AND STRONG WINDS ARE POSSIBLE
LATE TODAY ALONG AND EAST OF A LINE FROM HAYS TO JETMORE TO CIMARRON
TO LIBERAL.  A SLIGHTLY HIGHER CHANCE FOR SEVERE STORMS WILL BE
SOUTHEAST OF A LINE FROM LARNED TO GREENSBURG TO ASHLAND LINE, MAINLY
FROM THIS EVENING THROUGH MIDNIGHT.

WARM, MOISTURE LADENED AIR WILL CONTINUE TO BE PUMPED NORTHWARD
INTO SOUTH CENTRAL KANSAS THIS AFTERNOON.  AN UPPER LEVEL
DISTURBANCE WILL SWING EAST FROM THE COLORADO ROCKIES THIS AFTERNOON
AND INTERACT WITH THE UNSTABLE SURFACE CONDITIONS.  SCATTERED
THUNDERSTORMS WILL BEGIN TO FORM AFTER 6 PM, THEN CONTINUE OVER
PARTS OF CENTRAL KANSAS THROUGH MIDNIGHT.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

BURKE
Local storm report, Jun 5, 3:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
356 PM CDT TUE JUN 5 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    7 S GREENSBURG            KS   1.00 INCH HAIL
06/05/01   KIOWA

0107 AM    13 SE ASHLAND             KS   .75 INCH HAIL
06/05/01   CLARK

0115 AM    8 N GREENSBURG            KS   .88 INCH HAIL
06/05/01   KIOWA

0130 AM    3 S BUTTERMILK            KS   .88 INCH HAIL
06/05/01   COMANCHE

0130 AM    14 SE KINSLEY             KS   1.50 INCH HAIL
06/05/01   EDWARDS

0200 AM    16 SW GREENSBURG          KS   .75 INCH HAIL
06/05/01   KIOWA

0208 AM    13 SE COLDWATER           KS   1.00 INCH HAIL
06/05/01   COMANCHE

0315 AM    LAKE CITY                 KS   .75 INCH HAIL
06/05/01   BARBER

0400 AM    16 NW MEDICINE LODGE      KS   .75 INCH HAIL
06/05/01   BARBER

0400 AM    4 SE SUN CITY             KS   .75 INCH HAIL
06/05/01   BARBER

0850 AM    3 W VICTORIA              KS   FLASH FLOODS
06/05/01   ELLIS                          WATER OVER ROAD AT OLD
                                          HIGHWAY 40

0930 AM    RUSH CENTER               KS   FLASH FLOODS
06/05/01   RUSH                           WATER OVER K-96 TO DEPTH
                                          OF 10 INCHES

JF

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:10 PM CDTSevere Thunderstorm WarningDDCBarber50 min
Jun 4, 11:36 PM CDTSevere Thunderstorm WarningDDCClark, Comanche54 min
Jun 5, 12:35 AM CDTSevere Thunderstorm WarningDDCKiowa40 min
Jun 5, 1:01 AM CDTSevere Thunderstorm WarningDDCClark44 min
Jun 5, 1:06 AM CDTSevere Thunderstorm WarningDDCEdwards39 min
Jun 5, 1:14 AM CDTSevere Thunderstorm WarningDDCComanche46 min
Jun 5, 1:49 AM CDTSevere Thunderstorm WarningDDCKiowa41 min
Jun 5, 1:57 AM CDTSevere Thunderstorm WarningDDCComanche48 min
Jun 5, 2:35 AM CDTSevere Thunderstorm WarningDDCBarber55 min
Jun 5, 3:35 AM CDTSevere Thunderstorm WarningDDCBarber55 min
Jun 5, 3:54 AM CDTFlash Flood WarningDDCEllis, Ness, Rush, Trego3 hr
Jun 5, 4:06 AM CDTFlash Flood WarningDDCBarber3 hr
Jun 5, 6:59 AM CDTFlash Flood WarningDDCBarber2 hr
Jun 5, 4:37 PM CDTSevere Thunderstorm WarningDDCPratt53 min
Jun 5, 4:44 PM CDTSevere Thunderstorm WarningDDCBarber46 min
Jun 5, 5:12 PM CDTSevere Thunderstorm WarningDDCBarber78 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.